Utah, 2021Winter Weather in Utah, December 14 to 15, 2021
December 14 to 15, 2021 · NWS GJT · 2 events in 2 counties and zones
A potent Pacific trough lifted across eastern Utah and brought moderate snow to many mountain ranges. Wind gusts ranged from 50 to 60 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent Pacific trough lifted across eastern Utah and brought moderate snow to many mountain ranges. Wind gusts ranged from 50 to 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 14, 3:12 PM MST, 48 minutes earlier.
Area forecast discussion, Dec 14, 3:12 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
312 PM MST Tue Dec 14 2021
.SHORT TERM...(Tonight through Wednesday night)
Issued at 312 PM MST Tue Dec 14 2021
Current GOES-16 water vapor imagery reveals the much anticipated
trough of low pressure is now digging into the Desert Southwest and
Great Basin. Rounding the base of this deep and highly amplified
trough is a strong 120+ knot upper level jet which is now punching
through the western portion of the forecast area. Deep southwest
flow and increasing moisture has resulted in a fair amount of
clouds in addition to light upslope precipitation across portions
of the San Juans and 160 corridor. When precipitation began soon
after daybreak this morning, it was mainly in the form of snow
which resulted in some light accumulations. Since then, rising
temperatures have changed any snow in the lower elevations to
primarily rain. Speaking of rising temperatures, the mixing
machine is cranking this afternoon, evidenced by many surface obs
reporting 20 to 30 mph wind gusts. Combined with warm advection
and some breaks of sun underneath the dry slot, temperatures are
soaring well above guidance. In fact, the temperature at Grand
Junction Regional Airport just hit 59 degrees, which breaks the
daily record high from 1948. The mild temperatures may deceive you
into thinking "how bad can tonight be?" But, this is the West. As
many residents of eastern Utah and western Colorado know, the
weather around here can change in the blink of an eye-- and it
will do exact that later tonight and early tomorrow morning.
Warm advection increases through the evening hours as the base
of the negatively titled trough approaches. Winds will also continue
to strengthen and will become quite strong during the overnight
hours. Gusts of 30 to 50 mph will be common out ahead of the cold
front which will be blasting eastward towards the western boundary
of the CWA around or shortly after midnight. This cold front will be
packing quite a punch and will only get stronger as it moves across
the forecast area. CAM guidance continues to highlight significant
surface based instability in the neighborhood of 100-300 j/kg which
is almost off the charts for this time of year. Not only that, but
strong 700mb frontogenetical forcing and a thermally direct
circulation will act on that instability and help to release it. The
tremendous vertical motion that results will essentially produce a
squall line that features incredibly intense precipitation rates.
Think of a line of thunderstorms during the summertime. Given many
places will be well above freezing (mainly the valleys and lower
elevations) ahead of the front, precipitation will likely start off
as rain. However, as the front passes, much colder air will rush in
and quickly change precipitation to snow. Snow will be heavy and be
accompanied by a burst of very strong winds with gusts upwards of 40
to 60 mph. In the mountains, gusts over 70 mph will be common. Taken
altogether, whiteout and near blizzard conditions are expected for a
few hours late tonight into early Wednesday morning. Snow Squall
Warnings may very well be issued. The southern San Juan mountains
still look to have the greatest impacts where snow and wind will
make travel across passes nearly impossible. In the lower
elevations, (the 160 corridor, for example) snow won't add up to
much... a few inches here or there... but the intensity of the
snow combined with strong winds and sharply dropping temperatures
will create very difficult travel early Wednesday morning. This
goes without saying at this point, but if you do not have to
travel overnight or early tomorrow morning, don't. Current wind
and snow highlights that were put into place last night still look
good so made no changes with this package. Of course, the evening
crew will continue to make assessments with latest obs and models
and make any adjustments, if necessary.
Fortunately, the cold front and squall line will exit to our east by
7 or 8 AM so conditions should slowly improve as the morning
progresses. Icy and snow-packed roads will likely still be an issue
until closer to the afternoon hours, however. In the wake of the
front, unstable upslope flow will keep snow flying across the
mountains which will add additional accumulations through the
evening. Temperatures will be much colder than today with winds not
likely to diminish completely until sunset. Wednesday night will
be colder and much quieter under a gradually clearing sky.
.LONG TERM...(Thursday through Tuesday)
Issued at 312 PM MST Tue Dec 14 2021
Another upper level trough over the Pac NW will move eastward over
the northern Great Basin and northern Rockies Thursday, weakening as
the main trough axis moves over eastern UT and western CO early
Friday. A decent 100+ kt upper level jet develops overhead Thursday
for added dynamics. This system will be much drier, and the best
moisture it has to offer will impact areas generally north of Hwy
50. Mountain areas favored in west to northwesterly orographic flow
will be able to wring out 3 to 10 inches of snow Thursday and
Friday...highest amounts over the Gore and Park Ranges around
Steamboat Springs, and the Flat Tops.
Northwest flow dries out Friday night and a minor shortwave ridge
will cross the region Saturday providing a seasonal and dry day.
Details beyond Saturday become less confident as long range models
differ on amplitude and positioning of the long wave pattern.
However, it appears the next shortwave trough will likely remain
north of our region Sunday and temperatures will likely creep back
above normal for the end of the weekend and early next week. There
does appear to be some agreement that below normal heights thanks to
a long wave deep trough will develop off the West Coast...with
southwesterly flow and higher heights over our region early in the
week. That would certainly favor dry and warmer than normal
temperatures here. Ensemble means suggest the next window of
precipitation for eastern UT and western CO will come next Wed/Thur
as the aformentioned upper level trough shifts east and
northeastward.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1050 AM MST Tue Dec 14 2021
The main concerns this TAF period are the strong winds throughout
the period, and timing of convective squall line late tonight.
KDRO already dealing with low conditions in -SN, but that should
lift in the early afternoon. There may be some breaks in clouds
this afternoon ahead of the main upper level trough, then clouds
will fill back in and lower. Aside from ongoing upslope precipitation
over the San Juan Mtns, the main precipitation will hold off until
closer to midnight. Confidence is high that a squall line, mainly
in the form of snow, and possibly some thunder, will cross the
area west to east 09-13Z with a short period of moderate to heavy
snow and blowing snow reducing visibility to 1/2 mile. Non-
convective LLWS also a concern throughout the period with very
strong winds aloft over the region.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 8 AM MST Wednesday for COZ020-021.
Winter Weather Advisory from 11 PM this evening to 8 PM MST
Wednesday for COZ004-009-010-012-013.
Winter Weather Advisory until 5 PM MST Wednesday for COZ017-018.
Winter Storm Warning until 5 PM MST Wednesday for COZ019.
Winter Weather Advisory from 11 PM this evening to 11 AM MST
Wednesday for COZ022-023.
UT...Winter Storm Warning until 11 AM MST Wednesday for UTZ023-028.
Wind Advisory until 8 AM MST Wednesday for UTZ022-028-029.
&&
SHORT TERM...MDM
LONG TERM...BM
AVIATION...BMHazardous weather outlook, Dec 14, 6:21 AM MST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
621 AM MST Tue Dec 14 2021
COZ001>014-017>023-UTZ022>025-027>029-151330-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
621 AM MST Tue Dec 14 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Light snow will begin over the Uinta and San Juan mountains by
this morning and afternoon becoming more widespread and heavier
over all the mountains through the overnight hours. Snow will
lower to mountain bases with lighter accumulations in most valley
locations by sunrise. Strong winds of 45 to 55 mph will be common
over the lower elevations of southeast Utah and southwest Colorado
and a cold front moves through overnight. Wind gusts of 65 to 75
mph or high will occur over the southern mountains. Impacts from
snow and blowing snow will include hazardous driving conditions
over the many of the mountain passes overnight. Flash freezing of
roadways in the lower elevations behind the cold front could also
lead to travel difficulties.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Additional light snow is possible later in the week mainly over
the northern mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Dec 14, 12:44 PM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1244 PM MST TUE DEC 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM NON-TSTM WND GST 2 E MONTICELLO 37.87N 109.31W
12/14/2021 M45 MPH SAN JUAN UT MESONET
MESONET STATION UTMPO US-491 AT MP 2
MONTICELLO POE.
&&Local storm report, Dec 14, 12:57 PM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1257 PM MST TUE DEC 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM NON-TSTM WND GST 6 W MANILA 40.99N 109.84W
12/14/2021 M69 MPH DAGGETT UT MESONET
MESONET STATION UT43W SR-43 AT MP 0.5 WEST
STATELINE.
&&Local storm report, Dec 14, 2:30 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MST TUE DEC 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM NON-TSTM WND GST 34 ESE MANILA 40.86N 109.10W
12/14/2021 M54 MPH DAGGETT UT MESONET
MESONET STATION KPRU1 KINGS POINT, JARVIE
RANCH 5SE.
&&Local storm report, Dec 14, 2:31 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
231 PM MST TUE DEC 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM NON-TSTM WND GST 18 ESE MANILA 40.88N 109.42W
12/14/2021 M50 MPH DAGGETT UT MESONET
MESONET STATION CCRU1 CART CREEK.
&&Local storm report, Dec 14, 3:34 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
334 PM MST TUE DEC 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM NON-TSTM WND GST 12 W GLADE PARK 38.97N 108.94W
12/14/2021 M46 MPH MESA CO MESONET
MESONET STATION LDRC2 LITTLE DOLORES, GLADE
PK 11W.
&&Local storm report, Dec 14, 3:35 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
335 PM MST TUE DEC 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM NON-TSTM WND GST 2 SW GREAT DIVIDE 40.76N 107.85W
12/14/2021 M45 MPH MOFFAT CO MESONET
MESONET STATION GDRC2 GREAT DIVIDE 2SW.
&&Winter Weather, La Sal & Abajo Mountains
- When
- December 14, 4:00 PM MST to December 15, 2:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 4 to 7 inches of snow fell across the area. Winds gusted up to 57 mph.
Winter Weather, Eastern Uinta Mountains
- When
- December 14, 8:00 PM MST to December 15, 10:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 4 to 5 inches of snow fell across the area. Winds gusted from 55 to 60 mph.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Damaging Winds in New Mexico, December 14 to 15, 20212 injured · $11 million · 90 kt wind · 44 events
- Frost and Freeze in Washington, December 14, 20211 death · 1 injured · $20,000 · 1 event
- Flash Flooding and Flooding in California, December 14 to 15, 20212 injured · $834,000 · 74 kt wind · 23 events
- High Wind in Idaho, December 14, 20211 injured · $101,000 · 59 kt wind · 4 events
- High Wind in Arizona, December 14 to 15, 202167 kt wind · 15 events
- High Wind and Winter Weather in Wyoming, December 14 to 16, 202182 kt wind · 12 events
- Winter Storm and Winter Weather in Colorado, December 14 to 15, 202110 events
- High Wind in Colorado, December 14 to 15, 202171 kt wind · 6 events
- Heavy Snow and High Wind in Nevada, December 14 to 15, 202163 kt wind · 5 events
- High Wind in Wyoming, December 14, 202155 kt wind · 3 events
- High Wind in South Dakota, December 14, 202158 kt wind · 2 events
- Drought in Texas, December 14 to 31, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990509, 990508.